Current Content
Volume 33, Number 5
September/October 2007

Continuing Nursing Education
Adverse Effects of Pediatric Emergency Sedation After Discharge
Lisa M. Steurer and Janet Luhmann

Purpose. Sedation is commonly performed in children in the emergency department. However, little is known about adverse events that may occur after discharge. This study was conducted to evaluate adverse effects occurring after discharge in children following sedation in the emergency department.
Methods. Parents of 547 children receiving sedation in the emergency department of a pediatric, academic hospital were called approximately 24 hours after discharge and asked to complete a telephone questionnaire. Data were analyzed using descriptive statistics.
Results. At least one adverse effect was reported in 42% of participants after discharge. This included lethargy (12%), vomiting (7%), behavioral changes (7%), headache (6%), balance/gait disturbances (5%), nausea (4%), sleep disturbances (4%), nightmares (4%), hallucinations (2%), and ear pain (0.2%).
Conclusions. Children experience minor adverse effects from sedation after discharge from the emergency department. Anticipatory guidance about these adverse effects should be given to parents and caregivers prior to discharge.